Cardiovascular adverse effects of antipsychotic drugs

N. A. Buckley, P. Sanders

Research output: Contribution to journalReview article

156 Citations (Scopus)

Abstract

Minor cardiovascular adverse effects from antipsychotic drugs are extremely common. They include effects such as postural hypotension and tachycardia due to anticholinergic or α1-adrenoceptor blockade, and may occur in the majority of patients at therapeutic dosages. There are a number of pharmacological effects that are of uncertain clinical significance, such as blockade of calmodulin, sodium and calcium channels and α2-adrenoceptors in the central nervous system. The most serious consequences of treatment, arrhythmias and sudden death, are probably uncommon and are most likely to be caused primarily by blockade of cardiac potassium channels such as HERG. Incomplete evidence suggests that arrhythmias and sudden death are a particular problem with certain drugs (thioridazine and droperidol), high risk populations (elderly, pre-existing cardiovascular disease, inherited disorders of cardiac ion channels or of antipsychotic drug metabolism) or people taking interacting drugs (such as drugs that prolong the QT interval, e.g. tricyclic antidepressants, drugs that inhibit antipsychotic drug metabolism, or diuretics). Clozapine may be unique in also causing death from myocarditis and cardiomyopathy. Much further research is required to more clearly identify high risk drugs and the populations that are at risk of sudden death, as well as the mechanisms involved and the extent of the risk.

LanguageEnglish
Pages215-228
Number of pages14
JournalDrug Safety
Volume23
Issue number3
DOIs
Publication statusPublished - 1 Jan 2000

ASJC Scopus subject areas

  • Toxicology
  • Pharmacology
  • Pharmacology (medical)

Cite this

Buckley, N. A. ; Sanders, P. / Cardiovascular adverse effects of antipsychotic drugs. In: Drug Safety. 2000 ; Vol. 23, No. 3. pp. 215-228.
@article{e7539aa2bd294055a2e1155dcb97ad7e,
title = "Cardiovascular adverse effects of antipsychotic drugs",
abstract = "Minor cardiovascular adverse effects from antipsychotic drugs are extremely common. They include effects such as postural hypotension and tachycardia due to anticholinergic or α1-adrenoceptor blockade, and may occur in the majority of patients at therapeutic dosages. There are a number of pharmacological effects that are of uncertain clinical significance, such as blockade of calmodulin, sodium and calcium channels and α2-adrenoceptors in the central nervous system. The most serious consequences of treatment, arrhythmias and sudden death, are probably uncommon and are most likely to be caused primarily by blockade of cardiac potassium channels such as HERG. Incomplete evidence suggests that arrhythmias and sudden death are a particular problem with certain drugs (thioridazine and droperidol), high risk populations (elderly, pre-existing cardiovascular disease, inherited disorders of cardiac ion channels or of antipsychotic drug metabolism) or people taking interacting drugs (such as drugs that prolong the QT interval, e.g. tricyclic antidepressants, drugs that inhibit antipsychotic drug metabolism, or diuretics). Clozapine may be unique in also causing death from myocarditis and cardiomyopathy. Much further research is required to more clearly identify high risk drugs and the populations that are at risk of sudden death, as well as the mechanisms involved and the extent of the risk.",
author = "Buckley, {N. A.} and P. Sanders",
year = "2000",
month = "1",
day = "1",
doi = "10.2165/00002018-200023030-00004",
language = "English",
volume = "23",
pages = "215--228",
journal = "Drug Safety",
issn = "0114-5916",
publisher = "Adis International Ltd",
number = "3",

}

Cardiovascular adverse effects of antipsychotic drugs. / Buckley, N. A.; Sanders, P.

In: Drug Safety, Vol. 23, No. 3, 01.01.2000, p. 215-228.

Research output: Contribution to journalReview article

TY - JOUR

T1 - Cardiovascular adverse effects of antipsychotic drugs

AU - Buckley, N. A.

AU - Sanders, P.

PY - 2000/1/1

Y1 - 2000/1/1

N2 - Minor cardiovascular adverse effects from antipsychotic drugs are extremely common. They include effects such as postural hypotension and tachycardia due to anticholinergic or α1-adrenoceptor blockade, and may occur in the majority of patients at therapeutic dosages. There are a number of pharmacological effects that are of uncertain clinical significance, such as blockade of calmodulin, sodium and calcium channels and α2-adrenoceptors in the central nervous system. The most serious consequences of treatment, arrhythmias and sudden death, are probably uncommon and are most likely to be caused primarily by blockade of cardiac potassium channels such as HERG. Incomplete evidence suggests that arrhythmias and sudden death are a particular problem with certain drugs (thioridazine and droperidol), high risk populations (elderly, pre-existing cardiovascular disease, inherited disorders of cardiac ion channels or of antipsychotic drug metabolism) or people taking interacting drugs (such as drugs that prolong the QT interval, e.g. tricyclic antidepressants, drugs that inhibit antipsychotic drug metabolism, or diuretics). Clozapine may be unique in also causing death from myocarditis and cardiomyopathy. Much further research is required to more clearly identify high risk drugs and the populations that are at risk of sudden death, as well as the mechanisms involved and the extent of the risk.

AB - Minor cardiovascular adverse effects from antipsychotic drugs are extremely common. They include effects such as postural hypotension and tachycardia due to anticholinergic or α1-adrenoceptor blockade, and may occur in the majority of patients at therapeutic dosages. There are a number of pharmacological effects that are of uncertain clinical significance, such as blockade of calmodulin, sodium and calcium channels and α2-adrenoceptors in the central nervous system. The most serious consequences of treatment, arrhythmias and sudden death, are probably uncommon and are most likely to be caused primarily by blockade of cardiac potassium channels such as HERG. Incomplete evidence suggests that arrhythmias and sudden death are a particular problem with certain drugs (thioridazine and droperidol), high risk populations (elderly, pre-existing cardiovascular disease, inherited disorders of cardiac ion channels or of antipsychotic drug metabolism) or people taking interacting drugs (such as drugs that prolong the QT interval, e.g. tricyclic antidepressants, drugs that inhibit antipsychotic drug metabolism, or diuretics). Clozapine may be unique in also causing death from myocarditis and cardiomyopathy. Much further research is required to more clearly identify high risk drugs and the populations that are at risk of sudden death, as well as the mechanisms involved and the extent of the risk.

UR - http://www.scopus.com/inward/record.url?scp=0033811846&partnerID=8YFLogxK

U2 - 10.2165/00002018-200023030-00004

DO - 10.2165/00002018-200023030-00004

M3 - Review article

VL - 23

SP - 215

EP - 228

JO - Drug Safety

T2 - Drug Safety

JF - Drug Safety

SN - 0114-5916

IS - 3

ER -